Alert archive / Illinois / Tornado Warnings in 1998
Tornado Warning 88, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Jun 14, 1998, 4:42 PM CDT for Morgan County, Scott County, Illinois. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 14, 1998, 4:42 PM CDT (21:42 UTC)
- Expired
- Jun 14, 1998, 5:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Morgan County, IL, Scott County, IL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:00 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
762 WFUS1 KSPI 142142 RRA TORSPI ILC137-171-142245- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LINCOLN IL 442 PM CDT SUN JUN 14 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * TORNADO WARNING FOR MORGAN COUNTY IN CENTRAL ILLINOIS SCOTT COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 545 PM CDT * AT 440 PM CDT LINCOLN DOPPLER RADAR INDICATED A TORNADO 7 MILES SOUTHWEST OF WINCHESTER...MOVING NORTHEAST AT 20 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... MURRAYVILLE FRANKLIN THIS STORM HAS A HISTORY OF PRODUCING TORNADO TOUCHDOWNS IN WEST CENTRAL ILLINOIS. IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A BASEMENT OR INTERIOR ROOM ON THE LOWEST FLOOR. VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR A SAFER SHELTER. GEELHART/FRIEDERS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jun 14, 1:30 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jun 14, 1:30 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 130 PM CDT SUN JUN 14 1998 18Z SFC ANALYSIS SHOWING STRONG LOW PRES SYSTEM OVER NW MO. TRAILING FRONT NOW INTO CENT MO. KLSX 88D INDICATING A NICE FINE LINE OF LOW REF MOVG NE THRU ERN MO. VIS SAT PIX ALSO SHOWING TCU/CBS ALREADY BUILDING ALONG THIS LINE. SPECIAL 18Z ILX SOUNDING SHOWING A MUCH MORE UNSTABLE AIRMASS IN PLACE ACROSS CENT IL OVR 12Z WITH LIS ALREADY TO MINUS 5...SRH OF 160 AND HIGH CAPE. SOUNDING IS SHOWING A CAP BUT CAP SHOULD BE BROKEN AS FRNT APPROACHES. 18Z ADAP INDICATING GOOD MOIST CONV ALONG FRNT WITH EXTREMELY UNSTABLE AIR ACROSS SE MO FEEDING INTO SYSTEM. SPC JUST CALLED AND WILL BE ISSUE SEVERAL BOXES ACROSS CENT IL. PIA 61/70 +4 SPI 61/71 +4 DEC 61/71 +4 CMI 62/71 +4 LWV 64/73 +4 FRIEDERS
In the hours before
Special weather statement, Jun 14, 10:47 AM CDT, 5 hours 55 minutes before
ILZ052-054-056-061>063-066>068-071>073-141650- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1047 AM CDT SUN JUN 14 1998 ...SEVERE THUNDERSTORM WATCH CANCELLATION... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 1 PM CDT HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... ...CHRISTIAN...SHELBY...MOULTRIE...COLES...CUMBERLAND...CLARK... ...EFFINGHAM...JASPER...CRAWFORD...CLAY...RICHLAND AND LAWRENCE. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME OF THESE STORMS WILL LIKELY BE SEVERE. PEOPLE IN SOUTHEAST AND CENTRAL ILLINOIS ARE ADVISED TO MONITOR THE WEATHER CLOSELY TODAY. STAY TUNED TO LOCAL RADIO AND TV...OR NOAA WEATHER RADIO...FOR THE LATEST FORECASTS...STATEMENTS AND POSSIBLE WATCHES/WARNINGS. MILLER
Special weather statement, Jun 14, 11:00 AM CDT, 5 hours 42 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-151100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT SUN JUN 14 1998 ...SEVERE WEATHER LIKELY TODAY IN CENTRAL AND SOUTHEAST ILLINOIS... SYNOPSIS: A STRENGTHENING AREA OF LOW PRESSURE IS FORECAST TO MOVE INTO EXTREME SOUTHERN IOWA THIS AFTERNOON WITH A WARM FRONT EXTENDING TOWARD THE SOUTHERN TIP OF ILLINOIS. VERY HUMID AIR WILL COMBINE WITH THE WARM FRONT AND STRONG UPPER LEVEL WINDS TO RESULT IN THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON INTO EARLY TONIGHT. SEVERE THUNDERSTORMS ARE LIKELY TO REDEVELOP IN CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON INTO EARLY TONIGHT. THE GREATEST RISK FOR SEVERE WEATHER WILL BE ROUGHLY SOUTH OF A LINE FROM RUSHVILLE THROUGH SPRINGFIELD TO CHARLESTON/MATTOON. THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION WITH TORNADOES... DAMAGING WINDS...AND LARGE HAIL ALL POSSIBLE. SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN CENTRAL AND SOUTHEAST ILLINOIS. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN THE REST OF EASTERN AND CENTRAL ILLINOIS THIS AFTERNOON INTO EARLY TONIGHT. THIS INCLUDES GALESBURG...THE PEORIA METRO AREA...BLOOMINGTON/NORMAL ...DECATUR...CHAMPAIGN/URBANA AND DANVILLE. SPOTTER ACTIVATION MAY ALSO BE NEEDED IN AND NEAR THESE LOCATIONS. PEOPLE ACROSS SOUTHEAST AND CENTRAL ILLINOIS ARE STRONGLY ADVISED TO KEEP ABREAST OF THE LATEST FORECASTS AND STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS WEATHER SITUATION. STAY ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND TAKE THE PROPER PRECAUTIONS. MILLER
Special weather statement, Jun 14, 11:00 AM CDT, 5 hours 42 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-151100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT SUN JUN 14 1998 ...SEVERE WEATHER LIKELY TODAY IN CENTRAL AND SOUTHEAST ILLINOIS... SYNOPSIS: A STRENGTHENING AREA OF LOW PRESSURE IS FORECAST TO MOVE INTO EXTREME SOUTHERN IOWA THIS AFTERNOON WITH A WARM FRONT EXTENDING TOWARD THE SOUTHERN TIP OF ILLINOIS. VERY HUMID AIR WILL COMBINE WITH THE WARM FRONT AND STRONG UPPER LEVEL WINDS TO RESULT IN THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON INTO EARLY TONIGHT. SEVERE THUNDERSTORMS ARE LIKELY TO REDEVELOP IN CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON INTO EARLY TONIGHT. THE GREATEST RISK FOR SEVERE WEATHER WILL BE ROUGHLY SOUTH OF A LINE FROM RUSHVILLE THROUGH SPRINGFIELD TO CHARLESTON/MATTOON. THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION WITH TORNADOES... DAMAGING WINDS...AND LARGE HAIL ALL POSSIBLE. SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN CENTRAL AND SOUTHEAST ILLINOIS. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN THE REST OF EASTERN AND CENTRAL ILLINOIS THIS AFTERNOON INTO EARLY TONIGHT. THIS INCLUDES GALESBURG...THE PEORIA METRO AREA...BLOOMINGTON/NORMAL ...DECATUR...CHAMPAIGN/URBANA AND DANVILLE. SPOTTER ACTIVATION MAY ALSO BE NEEDED IN AND NEAR THESE LOCATIONS. PEOPLE ACROSS SOUTHEAST AND CENTRAL ILLINOIS ARE STRONGLY ADVISED TO KEEP ABREAST OF THE LATEST FORECASTS AND STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS WEATHER SITUATION. STAY ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND TAKE THE PROPER PRECAUTIONS. MILLER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:27 AM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, McLean, Macon, Tazewell | 33 min |
| Jun 14, 8:27 AM CDT | Severe Thunderstorm Warning | ILX | Marshall, Woodford | 33 min |
| Jun 14, 8:37 AM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham | 53 min |
| Jun 14, 9:14 AM CDT | Severe Thunderstorm Warning | ILX | Richland | 31 min |
| Jun 14, 4:49 PM CDT | Tornado Warning | ILX | Schuyler | 56 min |
| Jun 14, 5:43 PM CDT | Tornado Warning | ILX | Schuyler | 47 min |
| Jun 14, 5:47 PM CDT | Tornado Warning | ILX | Fulton | 58 min |
| Jun 14, 6:42 PM CDT | Tornado Warning | ILX | Fulton | 48 min |
Nearby
Tornado Warnings in Illinois, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.